California, 2004

Hail in California, August 12, 2004

August 12, 2004 · NWS VEF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 12, 2:15 PM PST, 15 minutes earlier.

Area forecast discussion, Aug 12, 2:15 PM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 PM PDT THU AUG 12 2004

.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO MOVE INTO THE MOJAVE
DESERT AND SOUTHERN GREAT BASIN THROUGH FRIDAY...FUELING SCATTERED
THUNDERSTORMS AND CONSIDERABLE CLOUD COVER WHICH WILL HOLD AFTERNOON
TEMPERATURES DOWN TO NEAR SEASONAL AVERAGES. WESTERLY FLOW WILL
BEGIN TO PUSH THE MOISTURE EAST OVER THE WEEKEND...WITH THUNDERSTORM
CHANCES DECREASING FROM WEST TO EAST. GENERALLY DRY WEATHER WILL
RETURN EARLY NEXT WEEK...WITH AFTERNOON HIGHS REMAINING CLOSE TO
SEASONAL AVERAGES.
&&

.SHORT TERM...ACTIVE WEATHER ONGOING OVER MUCH OF THE CWFA SO WILL
BE BRIEF. HIGHEST POPS TO BE FRIDAY AND SATURDAY AFTERNOONS...WITH A
GRADUAL DECREASING TREND FROM THE WEST SUNDAY AND MONDAY. HEAT WAVE
IS OVER THANKS TO THE EXTRA CLOUDINESS...AND EXCESSIVE HEAT WARNING
HAS BEEN CANCELED. TEMPS BELOW SEASONAL AVERAGES NEXT COUPLE OF DAYS
WITH GREATEST CLOUDINESS/PRECIP CHANCES...ONLY RECOVERING TO NEAR
SEASONAL AVERAGES AS THE DRYING TREND SETS IN. ISOLATED SEVERE
STORMS AND FLASH FLOODING WILL BE A CONCERN AT LEAST THROUGH
SATURDAY...BUT FORECAST AREAL COVERAGE NOT HIGH ENOUGH IN ANY ONE
ZONE TO JUSTIFY A FLASH FLOOD WATCH AT THIS TIME.
&&

.LONG TERM...MONSOONAL MOISTURE TO BE SLOW TO LEAVE THE CWA WITH
RATHER LIGHT FLOW ACROSS THE AREA INTO THE FIRST PART OF THE LONG
TERM. UPPER TROUGH OFF THE WEST COAST WILL HELP TO PUSH SOME DRIER
AIR INTO THE AREA MONDAY AND TUESDAY...BUT MOISTURE WILL STILL BE
SLOW TO EXIT ACROSS MOHAVE COUNTY. HAVE LEFT A FEW POPS ON MONDAY
BEFORE COMPLETELY DRYING THINGS OUT BY TUESDAY.TEMPERATURES ARE
EXPECTED TO REMAIN AT OR SLIGHTLY ABOVE NORMAL THROUGH THE EXTENDED.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

MORGAN/GORELOW
Hazardous weather outlook, Aug 12, 8:48 AM PST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
948 AM PDT THU AUG 12 2004

AZZ003-DDHHMM-
NORTHWEST DESERTS-
948 AM MST THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA.

.DAY ONE...TODAY.

...EXCESSIVE HEAT WARNING TODAY...

A STRONG AREA OF HIGH PRESSURE WILL KEEP TEMPERATURES ABOVE NORMAL
TODAY. AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM NOON UNTIL 8 PM
FOR AREAS BELOW 4000 FEET. HIGH TEMPERATURES WILL BE NEAR 102 IN
KINGMAN...107 IN WIKIEUP...AND 108 IN YUCCA. PLEASE REFER TO THE
EXCESSIVE HEAT WARNING /RNONPWVEF/ FOR MORE DETAILS. SCATTERED
THUNDERSTORMS WILL ALSO DEVELOP THIS AFTERNOON AND EVENING.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STORMS MAY
PRODUCE LOCALIZED FLOODING AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED AGAIN
FRIDAY THROUGH SUNDAY. ISOLATED FLOODING AND STRONG GUSTY WINDS
WILL BE POSSIBLE EACH DAY. FOR MONDAY THROUGH WEDNESDAY...THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AZZ002-036-CAZ029-NVZ016-017-020>022-DDHHMM-
LAKE HAVASU AND FORT MOJAVE-LAKE MEAD NATIONAL RECREATION AREA-
LAS VEGAS VALLEY-NORTHEAST CLARK COUNTY-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-SOUTHERN CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
948 AM PDT (948 AM MST) THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA...AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

...EXCESSIVE HEAT WARNING TODAY...

A STRONG AREA OF HIGH PRESSURE WILL KEEP TEMPERATURES ABOVE NORMAL
TODAY. AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM NOON UNTIL 8 PM
FOR AREAS BELOW 4000 FEET. HIGH TEMPERATURES WILL BE NEAR 110 IN LAS
VEGAS...115 AT LAKE MEAD...AND 110 TO 115 DOWN THE COLORADO RIVER
VALLEY. PLEASE REFER TO THE EXCESSIVE HEAT WARNING /RNONPWVEF/ FOR
MORE DETAILS. ISOLATED THUNDERSTORMS WILL ALSO DEVELOP THIS AFTERNOON
AND EVENING. SEVERE WEATHER IS NOT EXPECTED...BUT LOCALIZED FLOODING
FROM ANY SLOW MOVING STORMS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FRIDAY
AND SATURDAY. ISOLATED FLOODING AND STRONG GUSTY WINDS WILL BE
POSSIBLE EACH DAY. FOR SUNDAY THROUGH WEDNESDAY...THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

CAZ027-028-DDHHMM-
DEATH VALLEY NATIONAL PARK-SAN BERNARDINO COUNTY DESERTS-
948 AM PDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY.

...EXCESSIVE HEAT WARNING TODAY...

A STRONG AREA OF HIGH PRESSURE WILL KEEP TEMPERATURES ABOVE NORMAL
TODAY. AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM NOON UNTIL 8 PM
FOR AREAS BELOW 4000 FEET. HIGH TEMPERATURES WILL BE NEAR 109 IN
BARSTOW...AND 122 IN DEATH VALLEY. PLEASE REFER TO THE EXCESSIVE HEAT
WARNING /RNONPWVEF/ FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FRIDAY AND
SATURDAY. SEVERE WEATHER IS NOT EXPECTED...BUT LOCALIZED FLOODING
FROM ANY SLOW MOVING STORMS CANNOT BE RULED OUT. FOR SUNDAY THROUGH
WEDNESDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AZZ001-NVZ015-DDHHMM-
LINCOLN COUNTY-NORTHWEST PLATEAU-
948 AM PDT (948 AM MST) THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEVADA AND
NORTHWEST ARIZONA.

.DAY ONE...TODAY.

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
SEVERE WEATHER IS NOT EXPECTED...BUT LOCALIZED FLOODING FROM ANY SLOW
MOVING STORMS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FRIDAY
THROUGH SUNDAY. ISOLATED FLOODING AND STRONG GUSTY WINDS WILL BE
POSSIBLE EACH DAY. FOR MONDAY THROUGH WEDNESDAY...THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

CAZ026-NVZ014-018-019-DDHHMM-
ESMERALDA AND CENTRAL NYE COUNTY-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-SHEEP RANGE-
SPRING MOUNTAINS-RED ROCK CANYON-
948 AM PDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY.

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
SEVERE WEATHER IS NOT EXPECTED...BUT LOCALIZED FLOODING FROM ANY SLOW
MOVING STORMS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FRIDAY
AND SATURDAY. ISOLATED FLOODING AND STRONG GUSTY WINDS WILL BE
POSSIBLE EACH DAY. FOR SUNDAY THROUGH WEDNESDAY...THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

MORGAN

The radar

The Santa Ana Mts radar (KSOX), 127 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, San Bernardino

When
August 12, 2:30 PM PST
Where
San Bernardino County, Joshua Tree
Measured
0.01 in hail
Property damage
$5,000
Reported by
PARK/FOREST SERVICE
Coordinates
34.133, -116.317

Three quarter inch hail was reported at the north entrance to Joshua Tree National Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416886.